September 17, 2012 — Many people use painkillers, but new research suggests that using high amounts for long periods of time could increase your risk of hearing loss. Researchers are warning that using high amounts of Tylenol (acetaminophen) or Advil (ibuprofen) is associated with an increased risk of hearing loss in women. Their findings are published in the American Journal of Epidemiology.
The study found the following risks:
- Using Advil (ibuprofen) 2-3 days per week increased the risk of hearing loss by 13%. Using it 4-5 days per week increased the risk by 21%. Using it more than 6 days per week increased the risk by 24%.
- Using Tylenol (acetaminophen) 2-3 times per week had an 11% increased risk of hearing loss. Using it 4-5 days per week increased the risk by 21%.
- The researchers did not link aspirin to hearing loss.
The researchers based their conclusions on an analysis of data from 62,261 women between 31 and 48 years old. The women were tracked for the next 14 years, between 1995 to 2009. About 10,000 women reported hearing loss during the course of the study.
The study does not prove cause and effect. It is possible that the women had an underlying condition that required treatment with Tylenol or Advil, which may have also contributed to their hearing loss.
However, the researchers did present a possible mechanism by which the drugs could cause hearing loss, especially at high doses. According to Dr. Sharon G. Curhan, M.D., of the Brigham and Woman’s Hospital Channing Division of Network Medicine:
“Possible mechanisms might be that NSAIDs [non-steroidal anti-inflammatory drugs] may reduce blood flow to the cochlea — the hearing organ — and impair its function. Acetaminophen may deplete factors that protect the cochlea from damage.”
Dr. Curhan also recommended, “If individuals find a need to take these types of medications regularly, they should consult with their health care professional to discuss the risks and benefits and to explore other possible alternatives.”
Other studies have also indicated a potential risk of hearing loss associated with Tylenol and Advil. A study published in the American Journal of Medicine in 2010 found that the risk of hearing loss increased with the amount of time the drugs were taken.
Tylenol and Advil are the most widely-used medications in the United States. They are both Non-Steroidal Anti-Inflammatory Drugs (NSAIDs), which target the central nervous system to reduce pain and inflammation.